Colorado, 2025Hail in Colorado, August 1, 2025
August 1, 2025 · NWS GJT · 1 event in 1 county or zone
Drier air working in from the west with monsoonal moisture remaining along the Divide resulted in some stronger storms developing across the higher terrain of western Colorado on the edge of this moisture and dry air gradient. 35 to 45 knots of shear was present to allow a few storms to produce pea to dime size hail with a few nickel size hailstones in Hinsdale County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drier air working in from the west with monsoonal moisture remaining along the Divide resulted in some stronger storms developing across the higher terrain of western Colorado on the edge of this moisture and dry air gradient. 35 to 45 knots of shear was present to allow a few storms to produce pea to dime size hail with a few nickel size hailstones in Hinsdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 4:52 AM MST, 5 hours 48 minutes earlier. Its key messages:
- Showers and thunderstorms will form along the high terrain today with an increasing potential for gusty outflow winds up to 45 mph.
- Red Flag Warnings are in place for NW Colorado as critical fire weather conditions are expected through the evening. Fire Weather Watches are in place for Saturday.
- Smoke and haze from regional wildfires will remain visible through the period.
Area forecast discussion, Aug 1, 4:52 AM MST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
552 AM MDT Fri Aug 1 2025
.KEY MESSAGES...
- Showers and thunderstorms will form along the high terrain
today with an increasing potential for gusty outflow winds up
to 45 mph.
- Red Flag Warnings are in place for NW Colorado as critical
fire weather conditions are expected through the evening. Fire
Weather Watches are in place for Saturday.
- Smoke and haze from regional wildfires will remain visible
through the period.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 350 AM MDT Fri Aug 1 2025
Precipitation has mostly come to an end across the region, but
a few isolated showers and thunderstorms remain. CAMs are
showing these isolated showers continuing through the start of
today's round of afternoon convection. Shower and thunderstorm
activity today is primarily expected over the San Juans and the
Divide, but isolated cells are possible at lower elevations as
well. Southwesterly flow will keep pushing drier air into our
region, potentially reducing afternoon convection coverage and
bringing more virga than rain reaching the ground. On Saturday
even less precipitation is expected as drier air continues
moving in. Gusty outflow winds will be a concern with any
showers or thunderstorms.
The dry airmass over our area and mixing of stronger winds aloft
will create critical fire weather conditions this afternoon and
on Saturday. Today these conditions look to mostly be in
northwestern Colorado, although they are possible in other
localized areas as well. On Saturday these conditons become more
widespread as afternoon wind gusts increase across the region
and relative humidity values decrease with the drier air.
Consequently, Red Flag Warnings are in place today for
northwestern Colorado and Fire Weather Watches are in place on
Saturday. Smoke from the Dragon Bravo Fire and Monroe Canyon
Fire will continue moving through our area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 350 AM MDT Fri Aug 1 2025
A broad area of high pressure will remain centered over southern
Arizona and New Mexico at the start of the long term period. A few
lingering showers may persist along the Divide Saturday night
because of the previous wave that moved through the region. Starting
Sunday and persisting through Tuesday, hot, dry, and windy
conditions will set up across the region. Speaking of, the hot, dry,
and windy index is showing values above the 95th percentile through
the same time period. PWATs will be well below normal while daytime
RH values will dip into the single digits. Thus, all of the
ingredients will be in place for critical fire weather conditions
for the upcoming days though location and coverage will differ day
by day. Looking ahead to Wednesday and Thursday, some ensembles are
indicating a quick surge in moisture as the high drifts to the east.
A wave may work on this moisture bringing a return to some showers
and thunderstorms. The GFS ensembles are more aggressive with this
scenario versus the EC ensembles though the EC also brings in this
precip. Plenty of time to work out the details. As one would expect,
temperatures will be running hot through the period...5 to 10
degrees above normal.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 546 AM MDT Fri Aug 1 2025
Some convection is ongoing at this hour with a few heavier
showers noted near KTEX but they will be over shortly. Another
round of convection is expected this afternoon and evening but
should not be as widespread as we've seen over the last few
days. The best chances for convection look to be KGUC and KASE
so did include PROB30 groups for them in the afternoon.
Scattered to broken midlevel clouds will be the rule with VFR
conditions remaining in place.
&&
.FIRE WEATHER...
Issued at 350 AM MDT Fri Aug 1 2025
Critical fire weather conditions are expected over the coming
days as drier air continues moving into the region and mixing
occurs with strong jet winds aloft. Today the critical fire
weather conditions are focused on northwestern Colorado where
Red Flag Warnings are in place, but on Saturday more widespread
coverage of these conditions seems likely so Fire Weather
Watches are in place for various zones along the Colorado and
Utah Border. Isolated to scattered showers are possible,
particularly over the terrain, but with drier air moving in the
chances of wetting rains are decreasing.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon today to 7 PM MDT this evening for
COZ200-202.
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ200-207-290.
UT...Fire Weather Watch from Saturday afternoon through Saturday
evening for UTZ487-490.
&&
SHORT TERM...GF
LONG TERM...TGR
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Aug 1, 3:27 AM MST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
427 AM MDT Fri Aug 1 2025
COZ001>014-017>023-UTZ022>025-027>029-021030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
427 AM MDT Fri Aug 1 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Red Flag Warnings are in effect today in NW CO due to critical fire
weather conditions. Isolated to scattered showers and thunderstorms
are possible this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Terrain based showers and thunderstorms are possible on Saturday.
After Saturday precipitation chances are very low. Fire Weather
Watches are in effect for Saturday due to critical fire weather
conditions. Critical fire weather conditions look to be a daily
occurrence through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 10:39 AM MST, 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
1139 AM MDT Fri Aug 1 2025
COZ018-019-011800-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
1139 AM MDT Fri Aug 1 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HINSDALE COUNTY THROUGH
NOON MDT...
At 1138 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lake City, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of central Hinsdale
County.
This includes Colorado 149 near mile marker 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3792 10736 3797 10730 3793 10715 3782 10730
TIME...MOT...LOC 1738Z 303DEG 10KT 3793 10731
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BWHail, Hinsdale
- When
- August 1, 10:40 AM MST to 10:50 AM MST
- Where
- Hinsdale County, 7 mi SSW of Lake City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.936, -107.369
A strong storm developed 7 miles south-southwest of Lake City producing pea to dime size hail with a few nickel size hailstones around 1045 MST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, August 1 to 31, 2025$40 million · 1 event
- Flash Flooding and Flood in Alabama, August 1 to 3, 20251 death · 1 injured · 6 events
- Wildfire in Colorado, August 1 to 31, 2025$15 million · 1 event
- Wildfire in Washington, August 1 to 3, 2025$11 million · 1 event
- Wildfire in Washington, August 1 to 13, 2025$4.3 million · 1 event
- Wildfire in Idaho, August 1 to 31, 2025$3.4 million · 1 event
- Wildfire in Washington, August 1 to 12, 2025$2.7 million · 1 event
- Hail and Damaging Wind in Wyoming, August 1, 2025$1.0 million · 3 in hail · 13 events
- Wildfire in Colorado, August 1, 2025$1.3 million · 1 event
- Wildfire in Washington, August 1 to 7, 2025$1.0 million · 1 event
- Drought in Hawaii, August 1 to 31, 2025$1.0 million · 1 event
- Flash Flood and Hail in North Carolina, August 1, 2025$600,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292456.